Dietary supplements for obesity

Integrative Medicine


Almost 80 million American adults are obese, with rates highest in adults aged 40 to 59 years. Socioeconomic status is also linked to obesity. Lower income and potentially lower levels of education are associated with greater risks of being overweight. The health care costs for obesity have been estimated at $178 billion in 2008. Although new prescription drugs have been approved for the treatment of obesity, concerns remain about their long-term safety and efficacy. As a result, many patients who are overweight or obese commonly consider using dietary supplements for weight loss.

Office of Dietary Supplements review

In February 2015, the National Institutes of Health’s Office of Dietary Supplements published a comprehensive review of 19 common ingredients used in weight loss supplements.Intended for health professionals, the summary is a great resource for pharmacists on the safety and efficacy of supplement ingredients. It presents their proposed mechanisms of action as well as the published evidence on their safety and efficacy. None of the reviewed ingredients have demonstrated significant beneficial effects on weight loss or body composition.

Among the ingredients the review described as possessing possible “minimal” or “modest” effects on either weight loss or body fat were caffeine, chitosan, chromium, conjugated linoleic acid, ephedra, green coffee bean extract, green tea, pyruvate, and white kidney bean extract. Although products such as raspberry ketone have little evidence of safety concerns, others, such as ephedra and related compounds, may have significant cardiovascular and central nervous system toxicities.

In addition to potential adverse effects, adulteration of supplements has been an ongoing concern. A page on FDA’s website lists recalls of supplements the agency has identified as adulterated. Many of these adulterated supplements were for weight loss and contained sibutramine or a related analog, phenolphthalein, and/or sildenafil.

Sibutramine was withdrawn from the market in 2010 because of adverse cardiovascular effects, including myocardial infarction and stroke, while phenolphthalein, a stimulant laxative, is no longer recognized as generally safe and effective by FDA. Most recently, lorcaserin has been identified in a weight loss supplement, raising concerns about potential interactions if other serotonergic supplements or drugs are being consumed concomitantly.

On a related note, a study of FDA class I recalls, representing a significant risk of adverse effects or death between 2004 and 2012, reported that 237 were for dietary supplements containing unapproved ingredients and 27% were specifically for weight loss products. Of particular concern is the finding that 74% were for products manufactured in the United States and 89% occurred since 2008.

Although FDA has repeatedly identified the presence of banned drugs in supplements, the adulterated products may still be available for sale at least 6 months or more after the recall. In addition, information about supplement recalls may not be reaching the actual users. One study of Brazilian-born women living in Massachusetts, for example, reported that 61% had purchased the adulterated product after the recall, and none were aware of the alerts.

What to tell patients

A healthy diet and regular physical exercise are essential for maintaining a desirable weight. Pharmacists should regularly inform patients who are obese and interested in supplements that “miracle” weight loss products do not exist. Patients should be aware that some products may contain an unlabeled drug. While patients may be counseled to avoid buying foreign products, they should also recognize that adulterated supplements have been linked to U.S. manufacturers.

References

  1. www.cdc.gov/obesity/data/adult.html
  2. http://ods.od.nih.gov/pdf/factsheets/Weight-Loss-HealthProfessional.pdf
  3. www.fda.gov/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/MedicationHealthFraud/ucm234592.htm
  4. JAMA Intern Med. 2013;173:929–30
  5. JAMA. 2014;312:1691–3
  6. J Gen Intern Med. 2012;27:51–6